All Journal Entries Journals
Previous | Next

My tysabri nightmare...please read

Aug 28, 2008 - 0 comments
Tags:

tysabri



Ok, a while back I told all of you that I was going to try tysabri and that I would tell you my experiences with it...well, the whole thing has been such an ordeal that I just haven't had the energy to write about it but I think it is important to share. Bear with me.
It started out as a complete financial nightmare. Where I live, there is only once infusion center that is approved by the TOUCH program to dispense tysabri. It is a cancer center owned by a large corporation. They first told me that it was going to cost $400 a month to get the infusion (out of pocket...after insurance and up until I met my max out of pocket with my insurance). Well, that was a lot of money to me. The TOUCH people (who are supposedly there to help you) said that they could refer me to some programs to offer financial assistance. Well, those programs had already given all their money away and I didn't qualify for another of the programs. I asked them if they were aware that they were referring people to programs that had no money. They were not. Meanwhile, I had to go visit the cancer doctor to "get established" as a patient so that I could get infusions there. He point blank told me that he did these infusions "as a favor" to my neurologists and that I would never be seeing him again. He said that he would try to see if he could lower the cost, but was doubtful if he could help me( i feel like he just said that so he looked like a nice guy; i don't thnk he tried too hard. after all, he is a cancer doctor and I am an MS patient. What does he care? He just does this as a FAVOR to my neuro; i'm just money in his pocket). I explained to him if his office could go through my prescription plan that it would only cost me $25 a month and plus the cost of the infusion. He said that his office termed that "brown bagging" (as in bringing your own med) and that they have a policy against that. he gave me a bunch of bullsh-- about how medicare expects them to mark up the price of the drugs and if they don't that they can't afford to stay in business and that they contract with companies blah blah blah blah I waited TWO HOURS in his waiting room to get that news from him. I was in tears in the office. I felt like I desperately needed this drug and that I had no way of affording it. He called me two days later and said he couldn't lower the cost. I spent a month in the phone with the TOUCH people (trying to find another place to do the infusion), my neurologist, the head of corporate of the cancer doctor's company, the company that makes tysabri etc etc etc. Keep in mind I work nights. All these calls had to be made during the day. It was a two month ordeal of almost daily phone calls trying to get this affordable. To no avail. I can't even describe to you all the amount of stress all of this was. It was awful. I felt like people weren't helpful. everyone referred me to someone else. I was trying to be proactive in my health and being in the medical field I knew how it all works and I knew I was getting screwed over. I yelled a lot on the phone. I cried a lot. I am sure I am hated by a number of different companies and I KNOW I am hated by that cancer doc and his entire staff and company lol.

I finally decided to bite the bullet and take the drug - figure out the finances later; do a payment plan; make it work. I schedule the infusion. A day before the infusion they call me and tell me it is going to cost me 1200 to get the infusion - payment up front or at least some form of pay plan. ?????????????? what happened to $400? They tell me that that was the medicare price and someone quoted my price wrong. I'm like " three different times someone gave me the wrong price?" I cry. I yell at a lot of people. I tell them they are ripping me off. I tell them the drug costs 2200 - how can they be charging my insurance 6000 for it? My father calls people for me because I am too upset to talk to people. I yell at the TOUCH people and tell them they have to give their patients more choices because I was essentially paying practically a house payment to get the drug. It was awful. But I go in and take the drug anyway...

They tried to do a CBC on me prior to the infusion. I explained that  my lab work was being followed by my neurologist and that he had already performed lab work; plus, the day I give that office a cent more of my money to perform unecessary labwork is a cold day in hell. They aren't happy about this. The cancer doctor comes out to talk to me. He basically reiterates (in a nice way) that infusions like mine are just a favor and essentially that I am a pain in the ***. I explain to him that I would like to be anywhere but his infusion center especially with how much they are ripping me off, but that he is the mononoply and i have no choice ( at that point he chooses to continue to converstaion AWAY from his other patients ha ha). I also reiterate that he was the one that said I only see him once and never see him again and that my neurologist is the one that is following me - thus the neurologist will dictate my labwork.

So the infusion starts. Thirty minutes into the infusion I get a weird reaction. My husband told me I looked like a blueberry I was so flushed. I felt like i needed to cough. But my vitals were stable, my airway was stable. They stop the infusion. After ALL THAT they stop the infusion. And after ALL that I get a n explanation of benefits (EOB) from my insurance - that company was only allowed to charge me 519 for the infusion. They caused all that stress and ended up having to refund me the money that they INSISTED I DEFINITELY owed them. I was mad.

I was unsure whether I could take the drug again. My neurologist consulted with my specialist and a representative of the drug company. They said that it was a common first time reaction but that usually it doesn't happen the second time. My neuro felt comfortable trying again as long as he was premedicating me with benadryl. I agreed. I went to the second infusion

Twelve minutes into the second infusion I flushed and my chest kind of felt like an asthma attack was about to start, but five minutes later it went away. The infusion completed. During  the hour that the pumped normal saline into me I began to have SEVERE abdominal cramping. I felt like I needed to go to the bathroom but that was not what was wrong. It went away after forty minutes. My nose was a little red.  I go home.

I go to my bed to sleep and all of a sudden I am writhing in pain. My legs feel like they are "cramping." It is the only way to describe it except I was aware that it wasn't my muscles that were cramping. It was unbearable. I can't get comfortable. I am close to tears (and I have an EXTREMELY high tolerance for pain). It only feels better when i walk around. I take advil. It goes on for 40 agonizing minutes and then goes away. I sleep. I wake up and my chest feels heavy like and elephant was on it. It hurts when I take a deep breath. I call my doctor. He says no more tysabri for me and I agree. I assure him I am not having trouble breathing. He says to go to the ER if I do. He suggests putting me on copaxone in a month ( i was on rebif prior to my start of tysabri).

Now...two days later: my chest still hurts. Old injection sights (like three months old!) are suddenly red again like I just injected my old drug. I have petechiae on my lower legs and they are slightly edematous (which, to my understanding, can be a result of an allergic reaction).

AFTER ALL THAT I am one of the people who is allergic to tysabri. Go figure.
I am kind of soured on all medication at the moment and the entire medical field (save my neuros who are great)
Right now I think I want to be off of medication for a while. Maybe 6 months, maybe a year. see how I do. This has been so awful I can't even begin to explain.

I am sharing, not because I want sympathy, but because I just thought you should all know what you might potentially have to go through. I don't wish it on anyone. I know that this drug is fantastic for those that can tolerate it so I am not knocking the drug. I have no idea if it would have worked for me and for those of you with great experiences I am really happy for you..I just want everyone to know that for every good story about tysabri there is also some bad ones. And for those of you that don't know: there has been two more cases of PML ( a potentially lethal brain virus) from tysabri. I knew that risk when I took the drug, but after having such a bad reaction the word "risk" takes on a very REAL meaning. The risks are REAL. Be careful. Be educated. Be proactive about your own health because no one is going to look out for YOU as much as YOU.

If you made it this far: thanks for listening. Its nice to have a forum of people fighting the same fight. Writing this is my way of "looking out" for all of you the way you guys have for me by some of the posts of yours that I have read. Hope everyone feels well and stays well and I promise my next post won't be so angsty.

Sending smiles to all of you and wishes for good health,
Sarah












Post a Comment